Colorado, 2003

Wildfire in Colorado, July 20 to 24, 2003

July 20 to 24, 2003 · NWS GJT · 1 event in 1 county or zone

This wildfire was likely caused by lightning and became known as the Hamilton Fire. The fire occurred on Bureau of Land Management public lands and consumed 2,064 acres of pinyon pine and juniper.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This wildfire was likely caused by lightning and became known as the Hamilton Fire. The fire occurred on Bureau of Land Management public lands and consumed 2,064 acres of pinyon pine and juniper. The fire threatened 3 residences. The estimated cost of fighting the fire was 290 thousand dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 1:00 PM MST, 1 hour earlier.

Area forecast discussion, Jul 20, 1:00 PM MST, 1 hour before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT SUN JUL 20 2003

SHORT-TERM DISCUSSION (TONIGHT THRU MONDAY NIGHT)...
SURFACE DEW POINTS RUNNING ABOUT PLUS 2-4F AHEAD OF YESTERDAY VALUES
IN THE VALLEYS WITH TEMPERATURES LAGGING 2-4F.  THIS INDICATES A
LITTLE MORE MOISTURE IN THE AIR MASS.  WIND FIELD VERY WEAK WITH
HIGH PRESSURE CORE OVER THE GREAT BASIN.  INTERACTIONS OF OUTFLOW
BOUNDARIES WILL DETERMINE ACTIVITY DURING THE LATE AFTERNOON AND
EVENING HOURS.  AT 19Z...STORMS HAVE FIRED OVER THE HIGHER TERRAIN
OF THE SAN JUAN MOUNTAINS.  EVENTUALLY...OUTFLOW BOUNDARIES WILL
MOVE OFF THE MOUNTAINS AND SPREAD DOWN THE MOUNTAINS...TRIGGERING
ADDITIONAL STORMS.  WITH SLOW MOVEMENT OF CELLS...A FEW STORMS ABOVE
7K FEET COULD BE HEAVY RAIN AND SMALL HAIL PRODUCERS.  BUT GUSTY
WINDS AND FREQUENT LIGHTNING REMAIN THE PRIMARY THREAT GIVEN HIGH
CLOUD BASES.

ON MONDAY...THE ETA SHOWS SOME DRIER AIR DUE TO LIGHT NORTHERLY
FLOW.  BELIEVE THIS IS OVERDONE...ESPECIALLY LOOKING UPSTREAM
AND SEEING STORMS FORMING OVER THE HIGHER TERRAIN OF EASTERN
IDAHO/WESTERN WYOMING.  THE AIR MASS WILL REMAIN UNSTABLE WITH A
EQUILIBRIUM LEVEL AROUND 29-30K FEET.  THE GFS MODEL PREFERRED AND
EXPECT SIMILAR CONDITIONS IN THE AFTERNOON WITH INITIAL STORM
DEVELOPMENT OVER THE SAN JUAN MOUNTAINS.  BUT DO BELIEVE THAT SOME
STORMS WILL DRIFT TOWARDS THE SOUTH WITH NORTH FLOW AT 10 KNOTS.
FRISBIE

TUESDAY...HIGH PRESSURE WILL BE CENTERED OVER THE GREAT BASIN WITH
A LIGHT NORTHERLY FLOW OVER THE FORECAST AREA. VERY WARM CONDITIONS
WILL PERSIST. DESPITE A DECREASE IN OVERALL MOISTURE CONTENT...
DAYTIME HEATING WILL HELP TRIGGER SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS OVER THE HIGH TERRAIN. IT APPEARS THE DEEPEST MOISTURE
WILL BE OVER THE SOUTHERN HALF OF THE FORECAST AREA...WHERE THE BEST
CHANCE OF SEEING THUNDERSTORMS AND RAINFALL WILL EXIST. TRIMMED POPS
BACK ACROSS THE NORTH AS PUSH OF DRIER AIR WORKS ACROSS THIS AREA.
OTHERWISE...GUSTY OUTFLOW WINDS WILL BE THE PRIMARY THREAT...
ESPECIALLY CONCERNING FIRE BEHAVIOR.

WEDNESDAY-FRIDAY...THE UPPER HIGH WILL SHIFT BACK AND LINGER OVER
THE FOUR CORNERS. THERE IS NO INDICATION OF A SIGNIFICANT PATTERN
CHANGE...WITH MOISTURE AND OUTFLOW BOUNDARIES FROM PREVIOUS DAYS
CONVECTION CONTINUING TO BE THE FOCUS FOR AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. STORMS WILL MAINLY BE CONFINED TO THE
HIGH TERRAIN...WITH AN OCCASIONAL SHOWER OR THUNDERSTORM DRIFTING
OVER THE LOWER VALLEYS. THE WIND FLOW ALOFT WILL BE RELATIVELY LIGHT
BENEATH THE RIDGE OF HIGH PRESSURE...WITH THE EXCEPTION OF THE
NORTH...WHERE A MORE DOMINANT WESTERLY FLOW WILL PREVAIL. HAVE
ALSO BUMPED UP MAX/MIN TEMPERATURES 3-5F DEGREES GIVEN PROXIMITY OF
UPPER HIGH CORE AND H7 TEMPS +16C TO +20C EACH AFTERNOON.  DJN.83

SATURDAY/SUNDAY...STRONG UPPER LEVEL HIGH PRESSURE REMAINS THE
DOMINATE FEATURE. NO REASON TO MAKE SIGNIFICANT CHANGES FROM CURRENT
THINKING OF ABOVE NORMAL TEMPERATURES AND A CHANCE OF THUNDERSTORMS
EACH AFTERNOON AND EVENING.  TAL

.GJT...NONE.
Hazardous weather outlook, Jul 20, 4:45 AM MST, 9 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-211145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF
EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND CONTINUE
THROUGH LATE TONIGHT. LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVING
THUNDERSTORMS. DUE TO THE SLOW MOVEMENT OF THE STORMS...A FEW MAY
PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS
AND SMALL STREAMS. IN ADDITION...GUSTY WINDS TO NEAR 50 MPH...CLOUD
TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE
STRONGER STORMS.

HOT TEMPERATURES WILL ALSO CONTINUE OVER THE LOWER VALLEYS OF
SOUTHEAST UTAH TODAY...WITH AFTERNOON HIGH TEMPERATURES RANGING FROM
98 TO 108 DEGREES FAHRENHEIT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Miguel

When
July 20, 2:00 PM MST to July 24, 4:00 PM MST
Where
San Miguel County, 10 mi SW of Norwood
Reported by
GOVT OFFICIAL
Coordinates
38.004, -108.406 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378795.